Ohio, 2025

Flash Flooding and Damaging Winds in Ohio, May 13 to 14, 2025

May 13 to 14, 2025 · NWS RLX · 7 events in 5 counties and zones

Active weather in the form of flash flooding and strong thunderstorms prevailed over southeast Ohio on May 13th as a result of a nearby frontal boundary. The original front stalled across the Ohio Valley on the 11th, then dissolved over the area while a disturbance slowly approached from the southwest for the next several days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Active weather in the form of flash flooding and strong thunderstorms prevailed over southeast Ohio on May 13th as a result of a nearby frontal boundary. The original front stalled across the Ohio Valley on the 11th, then dissolved over the area while a disturbance slowly approached from the southwest for the next several days. This set the stage for heavy downpours and strong thunderstorms amid the hot and humid airmass planted overhead.

During the afternoon and evening of May 13th, strong thunderstorms downed trees and power lines across portions of the area. Heavy rainfall within these storms also led to widespread half to one and a half in rainfall amounts, with a localized spots of 2 to 3 inch amounts within southeast Ohio. Heavy rain over previously saturated ground prompted flash flooding in Athens, Jackson, Meigs, and Perry Counties. This impacted not only local roadways, but also the first floors of several homes in Perry County along with a nearby church. The threat for severe weather and flash flooding came to an end on May 14th once a break in the weather pattern took shape with the help of building high pressure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 13, 2:14 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, May 13, 2:14 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
314 PM EDT Tue May 13 2025

.SYNOPSIS...
Showers/storms at times through Wednesday, especially during the
afternoon/evening hours, courtesy of an upper level low. Briefly
dry Thursday, then more showers/storms later Thursday into this weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 250 PM Tuesday...

Key Points:

* Locally heavy rain this afternoon/evening could result in
  isolated instances of flash flooding.

* Strong to severe storms are possible this afternoon/evening.
  Hail and damaging wind gusts are the main hazards.

A broad upper level low to the west of the region, currently
centered across the central Ohio Valley, will continue to shift
north and east through the near term period. This will result in
continued unsettled weather across the forecast area, with
showers/storms from time to time, primarily focused during the
afternoon/evening with daytime heating. Coverage is anticipated
to decrease significantly tonight, with at least some patchy
fog development given any clearing that occurs. Fog could be
locally dense in spots. Additional shower/storm development is
anticipated Wednesday afternoon/evening, although coverage should
be less widespread than today, with the highest probability for
rain being in/near the higher terrain.

The main concerns for activity today are localized flash
flooding, as well as the potential for strong to severe
thunderstorms, with hail and damaging wind gusts being the main
hazards. A very moist atmosphere and mean low-level flow of ~
5-15 kts has resulted in slow-moving showers and storms across
the area at present, which could lead to isolated flash flooding
issues through this evening. While severe weather is not
expected on Wednesday, a few isolated high water issues once
again remain possible.

High temperatures today will be in the low to mid 70s across the
lowlands, with 60s across the mountains. High temperatures on
Wednesday will be a few degrees higher than today. Lows tonight
will be in the 50s across much of the forecast area.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 1209 PM Tuesday...

An upper-level ridge will strengthen over the middle Ohio Valley
Thursday with the return of very warm weather. High temperatures
will range from the middle to upper 80s across the lowlands.

Chances of showers and thunderstorms will return Thursday night as a
wave of 500-mb vorticity approaches from the west. A cluster of
strong to severe thunderstorms may develop over the midwestern
states Thursday afternoon, tracking east into the middle Ohio Valley
overnight. It's unclear whether the thunderstorm complex would hold
together once it approaches the Ohio River. It's possible that
thunderstorms would eventually lose steam as they approach the Ohio
River with unfavorable lapse rates and waning instability. However,
a few models, including the NAM, still show 800-1,000 J/kg of MLCAPE
available by 06Z Friday. It will be interesting to see what the CAMs
suggest in upcoming runs. The SPC currently has a marginal risk of
severe weather outlooked for this time period though 12Z Friday
morning.

There may be a higher probability of strong to severe thunderstorms
Friday with plenty of instability building throughout the day, steep
low-level lapse rates (8-9 C/kg), and a robust amount of 0-6km shear
(40-50 kts). Highs will range from the middle to upper 80s again
Friday with 60 to perhaps 70 degree dew points. A cold front will
approach late Friday night, and thunderstorms will remain possible
through that time period. The Day 4 SPC outlook currently shows a
15% risk area drawn over central and western Kentucky, just slightly
west of our County Warning Area.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 1209 PM Tuesday...

A cold front will cross east of the region Saturday morning,
hopefully leaving dry and quiet weather in its wake as high pressure
builds into the Ohio Valley. However, not all models are on board
with this, and some models show slower solutions, keeping the front
stalled over southwest Virginia throughout the weekend. However,
this seems like the less likely possibility.

Saturday will likely still feature lingering activity, especially
during the morning as the front crosses through. We are more
confident that Sunday and Monday should be mostly dry days, but will
keep at least a slight chance of rain in the forecast in case the
less likely model solution pans out.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 220 PM Tuesday...

Scattered showers and thunderstorms are currently progressing
across the forecast area, providing some brief MVFR CIG
restrictions, along with brief IFR/MVFR VSBY restrictions. This
trend will continue through the afternoon/evening, with even the
potential for ISO strong thunderstorms that could contain gusty
winds and hail. Showers/storms will diminish in coverage
overnight, with the development of ISO showers/storms once again
towards the end of the TAF period early Wednesday afternoon.
MVFR/IFR/LIFR restrictions are possible later tonight into
Wednesday morning with low stratus and fog, particularly
in/near the higher terrain and across the Mid-Ohio Valley.
Mainly VFR returns by the end of the TAF period.

Light and somewhat variable flow is expected through the TAF
period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of flight category changes in
showers/storms could vary. Fog coverage overnight may be more
widespread than currently anticipated.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
EDT 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    M    H    H    H    H    H    H    H    M    M

AFTER 18Z WEDNESDAY...
In an active week, IFR conditions are possible under convection
Wednesday afternoon/evening, as well as Thursday night through
Friday night, and then again Saturday afternoon.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...GW/JMC
NEAR TERM...GW
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...GW
Hazardous weather outlook, May 13, 12:56 PM EST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
156 PM EDT Tue May 13 2025

WVZ033-034-515>526-141800-
McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
156 PM EDT Tue May 13 2025

This Hazardous Weather Outlook is for portions of northeast,
southeast and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms are possible this afternoon and
evening. The main hazards are damaging wind gusts and hail.
Additionally, locally heavy downpours could lead to isolated
instances of flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Locally heavy downpours on Wednesday could lead to isolated high
water issues.

Strong to severe thunderstorms are possible early Friday morning
through Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ103-105-OHZ085>087-VAZ003-004-WVZ005>011-013>020-024>032-039-040-
141800-
Boyd-Lawrence-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
156 PM EDT Tue May 13 2025

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, southwest Virginia, and
portions of central, northern, southern and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms are possible this afternoon and
evening. The main hazards are damaging wind gusts and hail.
Additionally, locally heavy downpours could lead to isolated high
water issues.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms are possible early Friday morning
through Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101-102-OHZ066-067-075-076-083-084-141800-
Greenup-Carter-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
156 PM EDT Tue May 13 2025

This Hazardous Weather Outlook is for portions of northeast
Kentucky and portions of southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Locally heavy downpours this afternoon and evening could lead to
isolated high water issues.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms are possible early Friday morning
through Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 13, 3:37 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
437 PM EDT Tue May 13 2025

WVZ015-016-027-132100-
Clay WV-Roane WV-Kanawha WV-
437 PM EDT Tue May 13 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KANAWHA...
SOUTHEASTERN ROANE AND WESTERN CLAY COUNTIES THROUGH 500 PM EDT...

At 436 PM EDT, Doppler radar was tracking a strong thunderstorm over
Glen, or 9 miles southwest of Clay, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clay, Clendenin, Wallback, Amma, Glen, Left Hand, Bickmore, Procious,
and Indore.

This includes Interstate 79 between mile markers 19 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3862 8105 3834 8112 3836 8132 3861 8139
      3862 8108 3861 8108
TIME...MOT...LOC 2036Z 178DEG 12KT 3840 8123

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

04
Local storm report, May 13, 3:38 PM EST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
438 PM EDT Tue May 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     Flash Flood      2 E Weston              39.04N 80.44W
05/13/2025                   Lewis              WV   Fire Dept/Rescue

            Water entering homes along Smith Run Road.

&&

SKH
Local storm report, May 13, 3:40 PM EST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
440 PM EDT Tue May 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     Flash Flood      Weston                  39.04N 80.47W
05/13/2025                   Lewis              WV   Fire Dept/Rescue

            Multiple reports of roads being closed by
            flooding in Weston, WV.

&&

SKH
Special weather statement, May 13, 3:47 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
447 PM EDT Tue May 13 2025

OHZ066-132100-
Perry OH-
447 PM EDT Tue May 13 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PERRY COUNTY
THROUGH 500 PM EDT...

At 446 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bremen, or near Shawnee, moving west at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Junction City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3969 8224 3959 8236 3960 8238 3961 8238
      3974 8236 3974 8241 3977 8240
TIME...MOT...LOC 2046Z 093DEG 8KT 3965 8233

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

04
Special weather statement, May 13, 3:53 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
453 PM EDT Tue May 13 2025

OHZ085-WVZ007-008-132130-
Meigs OH-Jackson WV-Mason WV-
453 PM EDT Tue May 13 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MEIGS...
NORTHEASTERN MASON AND WEST CENTRAL JACKSON COUNTIES THROUGH 530 PM
EDT...

At 453 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Buffalo, or 12 miles southeast of Point Pleasant,
moving north at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Racine, New Haven, Middleport, Hartford City, Leon, Mount Alto,
Southside, and Letart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3872 8187 3871 8200 3898 8209 3899 8178
TIME...MOT...LOC 2053Z 178DEG 8KT 3876 8194

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

04
Special weather statement, May 13, 4:00 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
500 PM EDT Tue May 13 2025

OHZ066-132115-
Perry OH-
500 PM EDT Tue May 13 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PERRY COUNTY
THROUGH 515 PM EDT...

At 500 PM EDT, Doppler radar was tracking a strong thunderstorm near
Logan. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Junction City and New Straitsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3978 8231 3958 8223 3958 8226 3959 8226
      3960 8237 3960 8238 3974 8236 3974 8241
      3978 8240
TIME...MOT...LOC 2100Z 115DEG 3KT 3962 8234

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

04

The radar

The Cincinnati radar (KILN), 130 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Perry

When
May 13, 4:00 PM EST to 8:00 PM EST
Where
Perry County, 1.92 mi N of Maxville to 1.9 mi NW of Maxville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.648, -82.336

Water washed tree debris across the road and down a hillside into a pond on the property of a home in Maxwell. A boat dock on the pond, kayak, and trash bin were also washed out.

Thunderstorm Wind, Meigs

When
May 13, 5:10 PM EST
Where
Meigs County, 0.87 mi NW of Joppa
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.160, -81.810

Trees and power lines were blown down along State Route 681 outside the town of Joppa.

Flash Flood, Meigs

When
May 13, 6:00 PM EST to 9:00 PM EST
Where
Meigs County, 0.83 mi W of Flora to 1.66 mi NNW of Alfred
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.172, -81.995

High water was observed along State Route 681.

Flash Flood, Perry

When
May 13, 6:30 PM EST to May 14, 11:00 AM EST
Where
Perry County, 0.87 mi SE of Carrington to 1.65 mi SW of Maxville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
39.590, -82.160

West Branch Sunday Creek exceeded its banks and flooded several roads in the local communities, the first floor of a couple homes, and a church. Water spilled onto Route 312 at the Fairfield and Perry County line. Portions of State Route 668 were closed due to flooding.

Thunderstorm Wind, Vinton

When
May 13, 6:59 PM EST
Where
Vinton County, 0.87 mi SW of Mc Arthur
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.240, -82.490

Southwest of McArthur, a tree was blown down across South Spring Street.

Flash Flood, Jackson

When
May 13, 7:20 PM EST to 10:45 PM EST
Where
Jackson County, 0.76 mi WSW of Glen Roy to 0.95 mi NNW of Jackson
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.115, -82.583

Sections of State Route 93 between Jackson and Glen Roy were flooded.

Flash Flood, Athens

When
May 13, 7:30 PM EST to May 14, 11:10 AM EST
Where
Athens County, 1.43 mi NW of Carbondale to 1.14 mi E of Millfield
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.392, -82.301

Several roads were closed due to flooding. These roads closed included State Route 56 between Routes 691 and 278, State Route 356 between Route 56 and Rockcamp Road, State Route 681 between Route 356 and Mansfield Road, and State Route 550 from Route 13 to Route 690.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252026, 1259317, 1252013, 1252022, 1259318, 1252032, 1252001.